Please be aware - this information is for healthcare professionals
Breathlessness might also be triggered by physical and psychological changes as a person experiences the final stages of dying.
Long term breathlessness is not an emergency, but a sudden onset must be reported to a GP, district nurse or palliative specialist as it may be a symptom of something more serious, such as superior vena cava obstruction.
You should read this page alongside our information on oxygen therapy.
What is the first thing I should do when the patient has breathing problems?
Understanding the cause of the person’s breathing problems will help you provide more effective treatment and symptom management.
Read your patient or client’s care plan to familiarise yourself with their medical history and ask them, or any family or friends present, questions, if appropriate. You could ask:
- Is there a history of respiratory or lung disease?
- Has something happened to make you anxious?
- Has this started suddenly? If so, this should be reported to the GP, district nurse or specialist nurse.
If the patient does not have a paper care plan, contact their district nurse or GP.
It’s also important to consider whether it’s possible that a tumour or fluid build up is pressing on the patient or client’s organs. If this is suspected, it’s important to let the GP or specialist nurse know.
Remain calm at all times and talk to the person and any family or friends steadily and slowly. It’s important not to give false hope, but reassurance can help if anxiety is making the patient’s breathlessness worse.
Sometimes, family members may become distressed and request the individual be taken to hospital. This may not be necessary or may be against the patient’s wishes. If you are being pressured to call an ambulance, contact the GP or specialist nurse first for support.
What can I do to help the patient manage their breathlessness?
Non-medication strategies are often effective and are simple to implement.
If the patient’s lungs are not able to expand, less oxygen will be processed, so body positioning is important. If possible, try to encourage them to sit in an upright body position, and think about what you have around you to help. For example, placing some pillows on an over-bed table and resting the person’s arms on them while they’re in a sitting position will expand their chest.
Placing a fan near, but not directly in front of, a person’s face can give a feeling of air movement which can help to ease breathlessness and may help them feel calmer.
Often, a patient may have been prescribed a small dose of an opiate liquid to help them relax, such as oramorph or oxycodone. It’s important that this drug is taken as prescribed – using a bigger dose will not work. Ensure that you are aware of the local administration of medication guidelines that apply to your position.
If the breathlessness is anxiety-related, the person may benefit from oral benzodiazepines which have a relaxing effect, such as lorazepam and diazepam. If these have not already been prescribed, you may want to have a conversation with the patient’s GP or specialist nurse about them.
If the patient has a history of respiratory disease inhalers and/or nebulisers may have been prescribed. The person may need your help to use their inhaler or nebuliser – particularly if they have become very anxious.
People in the last days of life may experience changes in existing symptoms, new symptoms or changes in their ability to take medication to manage them. In this case, prescribing medication in anticipation of symptoms can avoid a lapse in symptom control.
Although the patient may feel benefits from using oxygen, it will not always help with breathlessness. This may be because the airways are too blocked for it to pass through to their lungs. The level of oxygen they receive may also vary depending on the type and stage of the person’s condition.
Also, not everyone can tolerate a mask, particularly if they’re already feeling claustrophobic and anxious from the breathlessness.
See our page on oxygen therapy for more information.
Continuous positive airway pressure (CPAP)
Sometimes, a physiotherapist may recommend an intervention called continuous positive airway pressure (CPAP). This is a treatment that uses a machine and a mask to give relief to chest muscles that are struggling to work. It is often used for people with motor neurone disease. The physiotherapist will be able to show you how to help the person put the mask on and use the machine.
What causes noisy breathing?
Noisy breathing is sometimes referred to as being ‘bubbly’. It is normally caused by air passing over the throat and neck muscles which have become relaxed, particularly in the later stage of dying.
It can also be caused by fluid that has built up in the throat and chest (secretions). If you think there is a build up of fluid, medication may be prescribed to reduce it, such as glycoperonium or hyoscine. Diuretics may also be considered. Contact the patient’s GP, specialist nurse or district nurse.
Remember that these drugs may cause the patient’s mouth to become dry and urine output may increase, so oral and continence care may be needed. The patient may not necessarily be aware of or distressed by their noisy breathing, but family members may be concerned or scared.
Noisy or ‘rattling’ breathing can suggest that death is approaching but it isn’t a reliable indicator on its own, so you should look for other signs.
Noisy breathing can be managed by repositioning the patient, so try to sit them so they are more upright, using pillows for support. Try not to let their head lean back too far or hang forward as this may increase the noise.
Remember that the person should be repositioned frequently to avoid pressure ulcers forming.
What is Cheyne-Stokes breathing?
This can occur at this stage of end of life. There may be a pattern of shallow breathing which alternates with periods of deep, rapid breathing. It is not always present and can start and stop again. It doesn’t necessarily mean the person is close to dying, but it can be a sign.
Sometimes it may appear as though the person has stopped breathing completely, before beginning again. Do not assume that death has occurred just because their breathing appears to have stopped.
Points to remember
- Breathlessness can be distressing for a person and their family.
- It is important to stay calm and take steps to reassure your patient and their family.
- Long term breathlessness is not an emergency, but a sudden onset of breathlessness must be reported to a GP or palliative specialist.
- Non-medication strategies are often effective and easy to carry out.
- Try to avoid admission to hospital, even if the patient’s family are concerned.
- Noisy breathing alone is a not a reliable indicator that a person is in the final stage of dying. Other symptoms should be taken into consideration.
- Oral and continence care are very important.
- Oxygen does not necessarily help. Low dose liquid opiates can alleviate breathlessness but must be taken at the dose prescribed.
Print this page